Hail, Union
- When
- June 24, 1:10 PM PST to 1:15 PM PST
- Where
- Union County, 2 mi W of North Powder to North Powder
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.030, -117.971
Dime and penny sized hail reported by the public.
An upper level trough combined with daytime heat to enhance instability and produce thunderstorms over Union and Grant counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level trough combined with daytime heat to enhance instability and produce thunderstorms over Union and Grant counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 24, 12:53 PM PST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 153 PM PDT THU JUN 24 2010 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. A PLUME OF MOISTURE REMAINS OVER THE SE FORECAST AREA AND SHOWERS WITH SOME THUNDERSTORMS CAN BE EXPECTED THIS EVENING MAINLY ALONG OR JUST EAST OF A LINE FROM REDMOND TO MEACHAM TO DAYTON. A 5H/MBS TROUGH WAS MOVG ACROSS THE TWO STATE AREA HELPING TO IGNITE THE THUNDERSTORMS. AS THE TROUGH MOVES ACROSS THE REGION TONIGHT A SOME SHOWERS MAY PERSIST INTO FRIDAY MORNING. THE PLUME DRIFTS SLIGHTLY EAST TOMORROW BUT SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY OVER THE OCHOCOS ALONG WITH THE BLUE/WALLOWA MTN AREAS FRIDAY AFTN/EVE. BY SATURDAY THE TROUGH MOVES EAST AND A DRY RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION WITH WARMER AFTN TEMPS EXPECTED. .LONG TERM...SUNDAY THROUGH TUESDAY. ON SUNDAY THE RIDGE OVER THE PACIFIC NORTHWEST STARTS SHIFTING EAST...BUT SHOULD HOLD UP LONG ENOUGH TO KEEP DRY CONDITION THROUGH EARLY MONDAY. SOUTHWEST FLOW WILL PREVAIL OVER THE AREA MONDAY AND TUESDAY AS THE LOW PRESSURE AREA REMAINS OFFSHORE. SEVERAL WEAK PIECES OF ENERGY WILL ROTATE OUT OF THE LOW AND SPREAD SOME MOISTURE ACROSS MAINLY THE BLUE MOUNTAINS FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS BOTH MONDAY AND TUESDAY. TEMPERATURES WILL BE ABOVE NORMAL. 93 TUESDAY NIGHT THROUGH THURSDAY NIGHT...MODELS ARE HAVING A LITTLE TROUBLE STAYING IN AGREEMENT WITH THE EXTENDED. LATEST GFS MODEL INDICATES AN UPPER LEVEL TROUGH DEEPENING OVER THE AREA WEDNESDAY WITH A DECENT SWATH OF MOISTURE TO COVER THE ENTIRE AREA IN SHOWER AND THUNDERSTORM ACTIVITY. HOWEVER...LATEST 12Z ECMWF FALLS MORE IN LINE WITH THE 06Z GFS IN THAT THE DISTURBANCE WILL STAY MORE TO THE NORTH AND DRY WEST TO NORTHWEST FLOW WILL DOMINATE THE AREA. FOR THIS...WILL LEAN THE FORECAST AWAY FROM THE 12Z GFS AND TOWARDS THE 12Z ECMWF AND THE 06Z GFS BLEND. THE ONLY EXCEPTION WOULD BE TUESDAY NIGHT...SINCE ALL MODELS DO INDICATE THAT SOUTHWEST FLOW COULD PROVIDE SOME CONVECTION TO THE MOUNTAINS OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON...SO HAVE KEPT SLIGHT CHANCE THUNDERSHOWERS IN FOR THAT TIME PERIOD. ALTHOUGH MODELS INDICATE DRY AIR INTRUSION...WILL STILL KEEP A MENTION OF SLIGHT CHANCE SHOWERS DUE TO UPSLOPE FLOW ALONG THE MOUNTAINS FOR THE REST OF THE EXTENDED AS WELL. HAVE ALSO BACKED OFF THE TEMPERATURES IN THE EXTENDED AS WELL TO REFLECT THE COOLER DRY AIR ASSOCIATED WITH THE DISTURBANCE. WEBER && .AVIATION...18Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. THERE WILL BE LIMITED MOISTURE ACROSS THE BASIN AREA WITH SOME CUMULUS DEVELOPMENT ALONG THE MOUNTAIN AREAS. THERE IS SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS OF NE OREGON AND SE WASHINGTON. WINDS WILL GENERALLY BE LIGHT 5-10 KTS. 93 && .PRELIMINARY POINT TEMPS/POPS... PDT 57 78 53 79 / 10 10 10 0 ALW 60 79 56 81 / 10 10 10 0 PSC 60 86 55 86 / 10 10 0 0 YKM 56 85 50 84 / 10 10 0 0 HRI 59 84 54 83 / 10 10 10 0 ELN 57 79 54 81 / 10 10 10 0 RDM 51 82 39 81 / 20 10 10 0 LGD 56 77 47 79 / 30 30 20 0 GCD 52 76 48 78 / 30 30 20 0 DLS 62 79 55 82 / 10 10 10 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX FRIDAY : GREEN SATURDAY : GREEN SUNDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 97/93/89/93
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1159 AM PDT THU JUN 24 2010
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-251415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
1159 AM PDT THU JUN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, CENTRAL OREGON,
GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
A WEAK UPPER LEVEL SYSTEM WILL BRING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS EASTERN OREGON AND SOUTHEAST WASHINGTON TODAY
AND THIS EVENING. SOME THUNDERSTORMS MAY BECOME STRONG AND PRODUCE
HAIL...GUSTY WINDS TO 45 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY
RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS FRIDAY
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, CENTRAL OREGON, GRANDE
RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS
OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
ANOTHER ROUND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED FROM THE BLUE MOUNTAINS EAST TO THE IDAHO BORDER FRIDAY
AFTERNOON AND EVENING. AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS
POSSIBLE. BREEZY TO WINDY CONDITIONS ARE FORECAST FOR PORTIONS OF
THE COLUMBIA BASIN...INCLUDING THE KITTITAS VALLEY AND THE EASTERN
COLUMBIA RIVER GORGE. CONDITIONS WILL IMPROVE FRIDAY NIGHT WITH A
DRY AND PLEASANT WEEKEND IN STORE. SCATTERED SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS WILL RETURN NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR THUNDERSTORMS TODAY THROUGH
FRIDAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
201 PM PDT THU JUN 24 2010
ORZ049-503-242200-
GRANDE RONDE VALLEY OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
201 PM PDT THU JUN 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
300 PM PDT...
AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF UNION...OR 20 MILES
NORTHWEST OF BAKER...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4501 11783 4504 11787 4499 11789 4498 11801
4500 11806 4502 11809 4500 11818 4496 11823
4500 11831 4533 11798 4515 11748
TIME...MOT...LOC 2101Z 214DEG 11KT 4504 11802The Pendleton radar (KPDT), 101 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
Dime and penny sized hail reported by the public.
Up to quarter sized hail covered the ground to 1 inch depth. Power outage occurred.
Training showers and thunderstorms produced 1.25 inches of rainfall. Small hail to 1/4 inch was observed for a few minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238348, 238349, 238350.